# SDR CA081014009

- Difficulty date: September 4, 2008
- Submitted: November 3, 2008
- Operation: General aviation
- Make and model: Bell 206B
- Aircraft time: 14,157 hours
- Engine: Allsn 250C20B
- System (JASC): 3397 · Light System Wiring
- Part: Wire
- Condition: Chafed
- Location: At Nav Light
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: H

## Discrepancy

(CAN) PILOT TURNS ON ALL REQUIRED BREAKERS FOR FLIGHT INCLUDING NAV LIGHTS. PRE LIFT-OFF THE PILOT NOTES THE BREAKER FOR THE NAV LIGHTS AT MIDPOINT. PILOT RESETS SWITCH AND LIFTS OFF. AS THE ACFT FLIES THROUGH 300 FT,  THE PILOT TURNS ON THE HEATER AND IN A FEW SECONDS SEES A MIST COMING FROM OVERHEAD PANEL. HEATER IS SWITCHED OFF THEN PILOT REALIZES ITS SMOKE FROM HOT WIRES. BATTERY, GENERATOR IS SWITCHED OFF AND ACFT RETURNS UNEVENTFUL TO THE TAKEOFF AREA. UPON INVESTIGATION, AN INITIAL SHORT IN THE NAVIGATIONAL LIGHTS CAUSED THE BREAKER TO TRIP. THE PILOT RESETS THE BREAKER WHICH CAUSES THE BREAKER POINTS TO WELD AND MAINTAIN CURRENT TO THE SHORTED NAV LIGHTS. THIS CAUSED THE WIRE FROM THE BUSS TO THE BREAKER TO HEAT UP AND MELT THE INSULATION. THE WIRES TO THE NAVIGATIONAL LIGHT HAD BEEN REPAIRED IN THE PAST AND LEFT TOO LONG. THIS EXTRA UNSUPPORTED WIRE WAS LEFT TO RUB AGAINST THE GROUND WIRE WHICH CAUSED THE INITIAL SHORT. RESETTING THE BREAKER CAUSED THE HEATED BREAKER TO WELD UNDER THE CURRENT LOAD, AND THEN THE SUPPLY WIRE TO THE BREAKER MELTED UNDER THE LOAD. PILOT RETRAINED FOR COMPANY POLICY ON BREAKERS.
